Back to Ask the Diabetes Team Ask the Diabetes Team

From Licking, Missouri, USA:

Recently, my daughter had an upper respiratory infection, and was seen by her normal doctor who said my daughter should not take steroids of any kind because she had diabetes. Why is that? What does taking steroids have to due with having diabetes?


I agree with your doctor. Your daughter would greatly benefit in terms of blood sugar stability and easier recovery from her upper respiratory infection by not taking steroids. Steroids might in fact worsen the metabolic control of diabetes > and make more harm than good. Please see Your doctor advises using steroids, and ask your daughter's diabetes team for further help.


Additional comments from Dr. David Schwartz:

There are different types of "steroids." The most common ones are those referred to by Dr. Songini. These are the anti-inflammatory type steroids such as prednisone and they certainly can cause the glucose levels to go up and make diabetes control more difficult.

However, they certainly can be used with diabetes, and your health care team needs to balance out the potential benefit of these types of steroids against the potential ill-effect on the glucose readings. For example, prednisone is often used to combat a severe asthma attack. In that case, the steroids may be life-saving and worth the trade off of some temporarily elevated glucose readings. Similarly, prednisone-type steroids are used to combat organ rejection after transplants.

Similar steroid medications can be given topically or can be inhaled for minor asthma or allergy symptoms. I think they can be used within reason in someone who has diabetes. P> Other different "steroid" medications include testosterone and estrogen. Your child will eventually make the appropriate ones. And while they, too, can affect glucose control, the are many, many women, who, for example, have diabetes and also take a birth control medication. You have to weigh out the benefit vs risk.


Original posting 29 Oct 2003
Posted to Other Medications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.